Hail, Logan
- When
- April 23, 3:23 PM CST
- Where
- Logan County, 3.29 mi ENE of Monument
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.112, -100.961
Nickel sized hail reported 5 miles west of Oakley on Highway 40.
In the afternoon of the 23rd, a line of storms formed across western Kansas and slowly moved north-northeast. The more intense storms produced hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of the 23rd, a line of storms formed across western Kansas and slowly moved north-northeast. The more intense storms produced hail up to golf ball size. The strongest wind gust was estimated to be 70 MPH south-southeast of Monument. A gust of around 45-50 MPH damaged a greenhouse near Hoxie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 3:01 PM CST, 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 301 PM MDT Wed Apr 23 2025 .KEY MESSAGES... - Potential continues for severe weather this afternoon and evening. Main hazards are hail up to 2 inches, wind gusts around 65 mph and a conditional threat for tornadoes mainly south of the Interstate. - There is potential for excessive rainfall this evening and through the night due to slow moving storms and the potential for training of storms. Any flooding threat would be maximized wherever training does occur. - Another round of strong to severe storms Thursday afternoon and evening with large hail and damaging winds the main threats. - Potential fire weather concerns for Sunday and Monday. && .UPDATE... Issued at 259 PM MDT Wed Apr 23 2025 Have updated the going forecast to add in Severe Thunderstorm Watch 163 for all of northwest Kansas and Kit Carson and Cheyenne counties in Colorado through 03z Thursday. Large hail and damaging winds are the main threats. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 156 PM MDT Wed Apr 23 2025 Across the Tri State region this afternoon, skies are mixed from sunny in some locales down to mostly cloudy. This is due to a front that is draped across the far eastern and southern portions of the area. A surface ridge to the north is keeping low clouds over portions of northeast Colorado, while cloud cover/convection persist in the east from this morning's activity. Temperatures are varying widely based on the current placement of the from. Some areas south of the Interstate are seeing southerly gusty winds 25-30 mph and temperatures in the mid 70s to near 80F. Areas in the north, east and west are mixed with mainly 60s to lower 70s, and easterly flow. The main wx concerns for the short term period are going to focus on the potential for severe weather this afternoon/evening and again on Thursday. The current RAP40 500/700mb analyses in tandem with mid level water vapor imagery, are showing amplified ridging continuing to push slowly east of the CWA, putting the region under W/SW flow aloft. There is a weak shortwave moving through the northern portion of the ridge, aiding in the convection now mainly east of the CWA. At the surface, there is a stationary front over western Kansas w/ a surface low attached near the SE Colorado/SW Kansas border. A dryline does extend south from this. There is an 850mb inverted trough over the aforementioned surface front providing a southerly flow from the surface to 850mb along/south of the front, compared to W/SW flow aloft. From the latest cams(HRRR, RAP, NamNest), the next round of storms does not pick up in intensity until around the 00z Thursday timeframe from the south and west, expanding north and east overnight into Thursday morning. SPC continues to carry a slight risk for severe for the eastern half of the area, with a marginal risk in the west. There is still chances for large hail and damaging winds area-wide. Model soundings show around 00z that there will be decent DCape around 1000-1200j/kg and MUCape/SBCape in the 1000-1500j/kg range. Profiles do show inverted-v's but do tighten up as the evening progresses. Sig/large hail parameter is in the 1-4 range for the cwa, best north. With this, still looking for hail potential in the 1-2" range with winds 55-65 mph. There is another weak shortwave this evening working along the 850/sfc boundaries, with weak shear potential. So can't rule out a tornado threat early on. Also there is a marginal risk for excessive rainfall with the potential for some slow moving heavy rain. PW values approach an inch in the east, so this could be the best potential for any flooding concerns. Guidance carries the precipitation overnight into Thursday morning. the surface low/front do shift some by Thursday afternoon and evening, allowing for conditions to remain for another round over potential severe storms. SPC does carry a marginal risk for the area, but based on where the front may set up, eastern portions of the cwa have the best chance. Wind and hail threats remain as DCape ranges in the 500-700j/kg and SBCape/MUCape in the 1400-1600j/kg range in the afternoon. Precipitation tapers from west to east Thursday evening as upper ridge approaches from the west. A weak trough behind the ridge will trigger some rain and thunder chances, especially at night when 40-60% chances are possible. For temps, highs on Thursday will range mainly in the 50s and 60s, warmest east/southeast near 70F. on Friday, mainly 50s. Overnight lows mainly in the 40s each night, with some mid to upper 30s possible in the northwest Thursday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 204 PM MDT Wed Apr 23 2025 Similar to guidance 24 hours ago, best chances for precipitation occur Saturday (30-50%), pushing north and east going into Sunday as the sfc low/upper trough move into the northern Plains. Weak shortwaves behind the exiting system will trigger some light rw/trw Monday onward. For Sunday and Monday, dry air working in from the sw will create fire wx concerns as criteria close to being met, especially Monday afternoon south of the Interstate. Highs peak on Sunday in the 80s trending down to the 60s and 70s by midweek. Lows trending into the 30s from Sunday night onward. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 951 AM MDT Wed Apr 23 2025 With a front across the region during the forecast period, expecting both terminals(KMCK/KGLD) to see a transition from VFR conditions to MVFR/IFR by 00z Thursday. Expecting the chance for thunderstorms around the region, but with low confidence in timing issues, expecting at least 4-5sm in light rain w/ some thunder potential. As the evening progresses, expecting more IFR clouds to develop below OVC010 along with light rain to persist. Will monitor and update as needed. Winds meandering east-northeast for both terminals around 10-15kts. Continuing the AMD NOT SKED for KMCK, as there has been continued intermittent communications issues with the reporting of the ASOS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...JN SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 319 PM MDT Wed Apr 23 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242130- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 319 PM MDT Wed Apr 23 2025 /419 PM CDT Wed Apr 23 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect through this 9PM MT evening for all of northwest Kansas as well as Kit Carson and Cheyenne counties in Colorado. Hazards being large hail up to 2 inches and damaging wind gusts up to 60 mph. There is a conditional threat for tornadoes generally south of Interstate 70. There may also be a threat for excessive rainfall through the night which could produce some flooding, especially across flood prone areas and city streets. If flooding does occur, it may be hard to see at night. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Another round of potential strong to severe storms is forecast Thursday afternoon in the evening across most of the area. Large hail and the damaging winds are the primary threats. Near critical to critical fire weather conditions are possible Sunday and Monday afternoons. Outdoor burning is not advised as fires could grow out of control. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please send any reports of wind or hail to us via phone or social media. Please do so safely.
Special Weather Statement
National Weather Service Goodland KS
1050 AM CDT Wed Apr 23 2025
KSZ016-231615-
Graham KS-
1050 AM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GRAHAM COUNTY
THROUGH 1115 AM CDT...
At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wakeeney, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Graham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10000 3921 10003 3930 9981 3913 9972
TIME...MOT...LOC 1549Z 251DEG 22KT 3915 9991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JRMPreliminary Local Storm Report
National Weather Service Goodland KS
227 PM MDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM Hail 1 E Saint Peter 39.19N 100.08W
04/23/2025 M0.88 Inch Graham KS Public
Delayed report via social media. Penny to
nickel sized hail. Time radar and report
estimated.
&&
KMKSpecial Weather Statement
National Weather Service Goodland KS
345 PM CDT Wed Apr 23 2025
KSZ014-015-232115-
Sheridan KS-Thomas KS-
345 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 415 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakley, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Thomas
and southwestern Sheridan Counties, including the following
locations... Angelus and Seguin.
This includes Interstate 70 in Kansas between mile markers 69 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3924 10044 3913 10073 3913 10089 3916 10093
3945 10066
TIME...MOT...LOC 2044Z 230DEG 27KT 3916 10085
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AlexanderThe Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel sized hail reported 5 miles west of Oakley on Highway 40.
Report of pea to nickel size hail.
Report of golf ball sized hail at the junction between Highway 40 and Highway 25.
Spotter estimated pea to quarter size.
Windows were blown out of the garage.
Report of golf ball sized hail, with photos, from local Emergency Manager.
Greeley County dispatch relayed a report of golf ball sized hail near the Kansas/Colorado border.
Spotter report of 1 inch hail.
Spotter reported dime to penny sized hail covering the ground.
Wichita County EM passed along a report of pea to dime sized hail in Leoti.
Law enforcement reported dime sized hail 1 mile south of Leoti.
Report of greenhouse having damage at Hoxie. Nearby mesonet sites only reported gusts around 45 to 50 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241270, 1241273, 1241272, 1241275, 1241281, 1241268, 1241269, 1241277, 1241274, 1241278, 1241280, 1241264.